Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2001 Jul-Aug;35(7-8):859-61.

Fatal fetal outcome with the combined use of valsartan and atenolol.

Author information

  • 1Women's Hospital, Long Beach Memorial Medical Center, CA 90801-1428, USA. jbriggs@memnet.org

Abstract

OBJECTIVE:

To report a case of anhydramnios, pulmonary hypoplasia, very small placenta, and fetal death in a pregnancy complicated by chronic hypertension and diabetes mellitus that had been treated through the first 24 weeks of gestation with valsartan and atenolol.

CASE SUMMARY:

A 40-year-old Hispanic woman with well-controlled chronic hypertension and diet-controlled type 2 diabetes mellitus was treated with valsartan and atenolol until pregnancy was diagnosed at 24 weeks' gestation. An ultrasound examination revealed normal fetal growth and anatomy but anhydramnios (amniotic fluid index 0). Valsartan was discontinued, and amniotic fluid volume normalized within two weeks. Intrauterine fetal death was documented at 33 weeks' gestation. Labor was induced, with the delivery of a stillbom female fetus with small, hypoplastic lungs (weight 41% of expected) and an extremely small, 148-g placenta (weight 48% of the 10th percentile for gestational age).

DISCUSSION:

The use of valsartan, a selective angiotensin II receptor antagonist (ARA), in human pregnancy has not been reported, but this class of agents would be expected to cause fetal toxicity similar to that observed with angiotensin-converting enzyme inhibitors. This toxicity includes reduced perfusion of the fetal kidneys, resulting in anuria, oligohydramnios, and subsequent pulmonary hypoplasia. The small hypoplastic lungs and very small placenta were probably a consequence of valsartan and atenolol combination therapy.

CONCLUSIONS:

Resolution of anhydramnios after discontinuing valsartan is evidence for ARA-induced fetal toxicity. The pulmonary hypoplasia observed in the stillbom infant was a direct result of the severe oligohydramnios. The cause of fetal death nine weeks later is uncertain, but because the woman's chronic hypertension and diabetes were well controlled, we believe the primary cause was chronic placental insufficiency resulting from the previous combination of valsartan and atenolol.

PMID:
11485133
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk